Effect of perioperative corticosteroids on early postoperative voice changes after endotracheal intubation: a prospective controlled study
Abstract
Aim Endotracheal intubation (ETI) may cause early postoperative voice deterioration due to laryngeal trauma and edema. This study aimed to investigate the effect of perioperative corticosteroid administration on early postoperative voice changes following ETI. Methods This prospective controlled study included 40 patients undergoing tympanoplasty under general anesthesia with ETI. Patients were randomly assigned to a steroid group (n = 20) or a control group (n = 20). The steroid group received 40 mg intravenous methylprednisolone preoperatively, while no additional medication was administered to the control group. Objective acoustic voice parameters—fundamental frequency (F0), jitter (%), shimmer (%), shimmer (dB), and harmonics-to-noise ratio (HNR)—and subjective voice assessment using the Voice Handicap Index-10 (VHI-10) were evaluated preoperatively and at the 24th postoperative hour. Results No significant differences were observed between the groups in preoperative acoustic or subjective voice measures. Postoperatively, deterioration in acoustic voice parameters was observed in both groups. However, increases in jitter and shimmer values and decreases in HNR were significantly less pronounced in the steroid group compared with the control group. Postoperative VHI-10 scores increased in both groups; this increase was statistically significant in the control group but not in the steroid group. Conclusion Perioperative corticosteroid administration may attenuate early postoperative deterioration in both objective acoustic voice parameters and subjective voice perception following ETI. Although postoperative voice changes cannot be completely prevented, corticosteroids may contribute to improved early postoperative voice outcomes.